Skip to main content

Effective Reifenberg theorems in Hilbert and Banach spaces

Abstract

A famous theorem by Reifenberg states that closed subsets of \(\mathbb {R}^n\) that look sufficiently close to k-dimensional at all scales are actually \(C^{0,\gamma }\) equivalent to k-dimensional subspaces. Since then a variety of generalizations have entered the literature. For a general measure \(\mu \) in \(\mathbb {R}^n\), one may introduce the k-dimensional Jones’ \(\beta \)-numbers of the measure, where \(\beta ^k_\mu (x,r)\) quantifies on a given ball \(B_r(x)\) how closely in an integral sense the support of the measure is to living inside a k-dimensional subspace. Recently, it has been proven that if these \(\beta \)-numbers satisfy the uniform summability estimate \(\int _0^2 \beta ^k_\mu (x,r)^2 \frac{dr}{r}<M\), then \(\mu \) must be rectifiable with uniform measure bounds. Note that one only needs the square of the \(\beta \)-numbers to satisfy the summability estimate, this power gain has played an important role in the applications, for instance in the study of singular sets of geometric equations. One may also weaken these pointwise summability bounds to bounds which are more integral in nature. The aim of this article is to study these effective Reifenberg theorems for measures in a Hilbert or Banach space. For Hilbert spaces, we see all the results from \(\mathbb {R}^n\) continue to hold with no additional restrictions. For a general Banach spaces we will see that the classical Reifenberg theorem holds, and that a weak version of the effective Reifenberg theorem holds in that if one assumes a summability estimate \(\int _0^2 \beta ^k_\mu (x,r)^1 \frac{dr}{r}<M\)without power gain, then \(\mu \) must again be rectifiable with measure estimates. Improving this estimate in order to obtain a power gain turns out to be a subtle issue. For \(k=1\) we will see for a uniformly smooth Banach space that if \(\int _0^2 \beta ^1_\mu (x,r)^\alpha \frac{dr}{r}<M^{\alpha /2}\), where \(\alpha \) is the smoothness power of the Banach space, then \(\mu \) is again rectifiable with uniform measure estimates.

This is a preview of subscription content, access via your institution.

Notes

  1. 1.

    We mention that since X is not assumed to be separable, the complement of the support of \(\mu \) may not have measure zero, so it’s better to talk about sets of full measure rather than supports.

References

  1. 1.

    Alber, Y.I.: Metric and generalized projection operators in Banach spaces: properties and applications. In: Theory and Applications of Nonlinear Operators of Accretive and Monotone Type, Lecture Notes in Pure and Appl. Math., vol. 178, pp. 15–50. Dekker, New York (1996)

  2. 2.

    Alber, Y.I.: Generalized projections, decompositions, and the Pythagorean-type theorem in Banach spaces. Appl. Math. Lett. 11, 115–121 (1998). https://doi.org/10.1016/S0893-9659(98)00112-8

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Azzam, J., Schul, R.: An analyst’s traveling salesman theorem for sets of dimension larger than one. Math. Ann. 370, 1389–1476 (2018). https://doi.org/10.1007/s00208-017-1609-0. (Available at arXiv:1609.02892)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Azzam, J., Tolsa, X.: Characterization of \(n\)-rectifiability in terms of Jones’ square function: Part II. Geom. Funct. Anal. 25, 1371–1412 (2015). https://doi.org/10.1007/s00039-015-0334-7

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Badger, M., Schul, R.: Multiscale analysis of 1-rectifiable measures: necessary conditions. Math. Ann. 361, 1055–1072 (2015). https://doi.org/10.1007/s00208-014-1104-9

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Badger, M., Schul, R.: Multiscale analysis of 1-rectifiable measures II: characterizations. Anal. Geom. Metr. Spaces 5, 1–39 (2017). https://doi.org/10.1515/agms-2017-0001. Available at arXiv:1602.03823

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Bishop, C.J., Peres, Y.: Fractals in Probability and Analysis. Cambridge University Press, Cambridge (2017). https://doi.org/10.1017/9781316460238. (English)

    Book  MATH  Google Scholar 

  8. 8.

    Clarkson, J.A.: Uniformly convex spaces. Trans. Am. Math. Soc. 40, 396–414 (1936). https://doi.org/10.2307/1989630

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    David, G., Semmes, S.: Singular integrals and rectifiable sets in \(\mathbb{R}^n\): beyond Lipschitz graphs, Astérisque, vol. 191. Sociètè Mathèmatique de France, Paris (1991)

  10. 10.

    David, G., Semmes, S.: Analysis of and on Uniformly Rectifiable Sets, Mathematical Surveys and Monographs, vol. 38. American Mathematical Society, Providence (1993). https://doi.org/10.1090/surv/038

    Book  MATH  Google Scholar 

  11. 11.

    David, G., Toro, T.: Reifenberg parameterizations for sets with holes. Mem. Am. Math. Soc. 215, vi+102 (2012). https://doi.org/10.1090/S0065-9266-2011-00629-5

    MathSciNet  MATH  Google Scholar 

  12. 12.

    David, G.C., Schul, R.: The analyst’s traveling salesman theorem in graph inverse limits. Ann. Acad. Sci. Fenn. Math. 42, 649–692 (2017). https://doi.org/10.5186/aasfm.2017.4260

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Edelen, N.S., Naber, A., Valtorta, D.: Quantitative Reifenberg theorem for measures. arXiv:1612.08052

  14. 14.

    Federer, H.: Geometric Measure Theory, Die Grundlehren der mathematischen Wissenschaften, Band 153. Springer, New York (1969)

    Google Scholar 

  15. 15.

    Ferrari, F., Franchi, B., Pajot, H.: The geometric traveling salesman problem in the Heisenberg group. Rev. Mat. Iberoam. 23, 437–480 (2007). https://doi.org/10.4171/RMI/502

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Garnett, J., Killip, R., Schul, R.: A doubling measure on \(\mathbb{R}^d\) can charge a rectifiable curve. Proc. Am. Math. Soc. 138, 1673–1679 (2010)

    Article  MATH  Google Scholar 

  17. 17.

    Hahlomaa, I.: Menger curvature and rectifiability in metric spaces. Adv. Math. 219, 1894–1915 (2008). https://doi.org/10.1016/j.aim.2008.07.013

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Hanner, O.: On the uniform convexity of \(L^p\) and \(l^p\). Ark. Mat. 3, 239–244 (1956). https://doi.org/10.1007/BF02589410

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Hudzik, H., Wang, Y., Sha, R.: Orthogonally complemented subspaces in Banach spaces. Numer. Funct. Anal. Optim. 29, 779–790 (2008). https://doi.org/10.1080/01630560802279231

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Jones, P.W.: Rectifiable sets and the traveling salesman problem. Invent. Math. 102, 1–15 (1990). https://doi.org/10.1007/BF01233418

    MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Li, S., Schul, R.: The traveling salesman problem in the Heisenberg group: upper bounding curvature. Trans. Am. Math. Soc. 368, 4585–4620 (2016). https://doi.org/10.1090/tran/6501

    MathSciNet  Article  MATH  Google Scholar 

  22. 22.

    Li, S., Schul, R.: An upper bound for the length of a traveling salesman path in the Heisenberg group. Rev. Mat. Iberoam. 32, 391–417 (2016). https://doi.org/10.4171/RMI/889

    MathSciNet  Article  MATH  Google Scholar 

  23. 23.

    Lindenstrauss, J., Tzafriri, L.: Classical Banach Spaces. I. Springer, Berlin (1977). (Sequence spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 92)

    Book  MATH  Google Scholar 

  24. 24.

    Lindenstrauss, J., Tzafriri, L.: Classical Banach Spaces. II, Ergebnisse der Mathematik und ihrer Grenzgebiete [Results in Mathematics and Related Areas], vol. 97. Springer, Berlin (1979). (Function spaces)

    Google Scholar 

  25. 25.

    Mattila, P.: Geometry of Sets and Measures in Euclidean Spaces, Cambridge Studies in Advanced Mathematics, vol. 44. Cambridge University Press, Cambridge (1995). https://doi.org/10.1017/CBO9780511623813. (Fractals and rectifiability)

    Book  Google Scholar 

  26. 26.

    Miśkiewicz, M.: Discrete Reifenberg-type theorem. Annales Academiae Scientiarum Fennicae. Mathematica 43, 3–19 (2018). https://doi.org/10.5186/aasfm.2018.4301

    MathSciNet  Article  MATH  Google Scholar 

  27. 27.

    Naber, A., Valtorta, D.: Rectifiable-Reifenberg and the regularity of stationary and minimizing harmonic maps. Ann. Math. (2) 185, 131–227 (2017). https://doi.org/10.4007/annals.2017.185.1.3

    MathSciNet  Article  MATH  Google Scholar 

  28. 28.

    Nordlander, G.: The modulus of convexity in normed linear spaces. Ark. Mat. 4(1960), 15–17 (1960). https://doi.org/10.1007/BF02591317

    MathSciNet  Article  MATH  Google Scholar 

  29. 29.

    Okikiolu, K.: Characterization of subsets of rectifiable curves in \({ R }^n\). J. Lond. Math. Soc. (2) 46, 336–348 (1992). https://doi.org/10.1112/jlms/s2-46.2.336

    MathSciNet  Article  MATH  Google Scholar 

  30. 30.

    Parthasarathy, K.R.: Probability Measures on Metric Spaces. AMS Chelsea Publishing, Providence (2005). https://doi.org/10.1090/chel/352. (Reprint of the 1967 original)

    MATH  Google Scholar 

  31. 31.

    Randrianantoanina, B.: Norm-one projections in Banach spaces. Taiwan. J. Math. 5, 35–95 (2001). https://doi.org/10.11650/twjm/1500574888. (International Conference on Mathematical Analysis and its Applications (Kaohsiung, 2000))

    MathSciNet  Article  MATH  Google Scholar 

  32. 32.

    Reed, M., Simon, B.: I: Functional Analysis, Methods of Modern Mathematical Physics. Elsevier Science (1981). Available at https://books.google.com/books?id=rpFTTjxOYpsC

  33. 33.

    Reifenberg, E.R.: Solution of the plateau problem for \(m\)-dimensional surfaces of varying topological type. Acta Math. 104, 1–92 (1960). Available at http://link.springer.com/article/10.1007

  34. 34.

    Schul, R.: Analyst’s traveling salesman theorems. A survey. In: In the Tradition of Ahlfors-Bers. IV, Contemp. Math., vol. 432, pp. 209–220. Amer. Math. Soc., Providence (2007). https://doi.org/10.1090/conm/432/08310

  35. 35.

    Schul, R.: Subsets of rectifiable curves in Hilbert space—the analyst’s TSP. J. Anal. Math. 103, 331–375 (2007). https://doi.org/10.1007/s11854-008-0011-y

    MathSciNet  Article  MATH  Google Scholar 

  36. 36.

    Simon, L.: Lectures on geometric measure theory. In: Proceedings of the Centre for Mathematical Analysis, Australian National University, vol. 3. Australian National University, Centre for Mathematical Analysis, Canberra (1983)

  37. 37.

    Tolsa, X.: Rectifiability of measures and the \(\beta _p\) coefficients. arXiv:1708.02304 (preprint)

  38. 38.

    Tolsa, X.: Characterization of \(n\)-rectifiability in terms of Jones’ square function: part I. Calc. Var. Partial Diff. Equ. 54, 3643–3665 (2015). https://doi.org/10.1007/s00526-015-0917-z

    MathSciNet  Article  MATH  Google Scholar 

  39. 39.

    Toro, T.: Geometric conditions and existence of bi-Lipschitz parameterizations. Duke Math. J. 77, 193–227 (1995). https://doi.org/10.1215/S0012-7094-95-07708-4

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Nick Edelen.

Additional information

The first author was supported by NSF Grant DMS-1606492, the second author has been supported by NSF Grant DMS-1406259, the third author has been supported by SNSF Grant 200021_159403/1.

Communicated by Loukas Grafakos.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Edelen, N., Naber, A. & Valtorta, D. Effective Reifenberg theorems in Hilbert and Banach spaces. Math. Ann. 374, 1139–1218 (2019). https://doi.org/10.1007/s00208-018-1770-0

Download citation